Iowa, 2006

Hail in Iowa, May 3, 2006

May 3, 2006 · NWS DMX · 3 events in 3 counties and zones

A cold front dropped southeast across Iowa during the early morning hours of the 3rd. The environment was quite marginal for severe weather with CAPE values of 500 to 900 J/kg and precipitable water values in the three quarter to one inch range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
$8,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front dropped southeast across Iowa during the early morning hours of the 3rd. The environment was quite marginal for severe weather with CAPE values of 500 to 900 J/kg and precipitable water values in the three quarter to one inch range. The freezing level was relatively low in the 11,500 to 12,500 foot range. Though the airmass over Iowa was marginal, very rich theta-e air was located over Kansas and Missouri. A line of thunderstorms developed along the cold front after midnight with a few of the storms producing severe size hail. One inch diameter hail covered the ground in Taylor County southwest of Bedford. Nickle size hail fell as the storms passed over Winterset in Madison County. The largest hail fell later in the morning as more moisture and instability worked into the system. Thunderstorms in Appanoose County produced golf ball size hail in the Unionville area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 3, 2:12 AM CST, 17 minutes earlier.

Area forecast discussion, May 3, 2:12 AM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
312 AM CDT WED MAY 3 2006

.DISCUSSION...

SYNOPSIS...

BROAD AREA OF DIFFLUENT FLOW ALOFT OVER UPPER MIDWEST...AHEAD OF
80KT JET STREAK NOW MOVING INTO NRN PLAINS. SIMILAR DIFFLUENT
PATTERN OBSERVED FROM 700 TO 500 MB WITH CLOSED CYCLONIC CIRCULATION
FROM SFC TO 500 MB OVER SRN CANADIAN PRAIRIE PROVINCES. 850 TROF/COL
POINT INDICATED OVER MO RIVER VALLEY WITH PRONOUNCED THERMAL RIDGING
FROM SOUTHERN PLAINS THROUGH SOUTHERN MINNESOTA AT 00 UTC. ONGOING
QLCS ALONG FRONT THROUGH SE NEBRASKA AT 07Z NOW REACHING SW IA AT
03Z...WHILE WARM SECTOR DICSREET CELLS OVER NW MO BECOMING MORE
NUMEROUS WITH TIME AS THEY MOVE TOWARD SOUTHCENTRAL IOWA ALONG THE
NOSE OF THE 925 MB JET. DECENT INSTABILITY AXIS AHEAD OF APROACHING
QLCS IN SW IOWA AND MIGHT SEE A COUPLE OF STRONGER UPDRAFTS PUSH
SEVERE LIMITS EARLY THIS AM.

.SHORT TERM...TODAY THROUGH THURSDAY

NAM/GFS IN GOOD AGREEMENT ON MAIN FEATURES FROM TONIGHT THROUGH
THURSDAY AFTERNOON WHICH DEPICTS UPPER LOW CONTINUING EAST THROUGH
SOUTHERN TO SOUTHEAST CANADA AND DIFFLUENT FLOW BECOMING QUICKLY
CONFLUENT AND ZONAL TODAY. THE LOW WILL FORCE SFC BAROCLINIC ZONE TO
SOUTH AND EAST OF STATE WHICH WILL KEEP PRECIPITATION EVENT FROM THE
OHIO VALLEY SOUTH THROUGH THE SOUTHERN PLAINS THROUGH THE WEEKEND.
HOWEVER IN THE MEANTIME DECENT PCPN CHCS WILL BE FOUND THROUGH
SOUTHEAST CWA THIS MORNING...AS COLD FRONT PASSES THE AREA THIS
AFTERNOON WITH BROAD BUT RELATIVELY WEAK QG FORCING AND THETA-E
CONVERGENCE RAPIDLY DIMINISHING. SFC FRONT HAS MADE IT TO THE EDGE
OF THE FORECAST AREA AND WILL REACH EAST...PERHAPS A DECORAH TO
LAMONI LINE BY BEFORE 12Z. RUC MODEL MUCAPES INCREASE ACROSS
SOUTHERN TIERS OF COUNTIES BY 18Z TO AROUND 1800-2000 J/KG RIGHT
ALONG THE LEADING EDGE OF THE COLD FRONT. WILL BE CLOSE CALL FOR
SEVERE LATE MORNING FAR SE GIVEN THIS...BUT MAY WELL ESCAPE GIVEN
BEST SFC-850 CONVERGENCE WILL BE ACROSS NORTHEAST MISSOURI. CURRENT
PCPN CHCS LOOK GOOD WITH 50 POPS IN SE HALF THROUGH
18Z...DIMINISHING IN AREAL COVERAGE TO FAR SE FOR AFTERNOON HOURS.

PROBLEM FOR TONIGHT APPEARS TO BE GFS WITH POSSIBLE GRID-SCALE
FEEDBACK PROBLEM GIVEN A SIGNIFICANT PCPN BULLSEYE OVER NW MO AND
INTO SRN IA. NAM HAS CLEARED THE CWA OF PCPN BY THIS POINT AND WILL
REMOVE PCPN OVER SOUTHERN IOWA ALTOGETHER FOR TONIGHT.

THURSDAY WILL PRESENT A CONTINUATION OF DEEP LAYER COOL AND DRY
ADVECTION WITH GENERAL LACK OF ANY FORCING. MOS TEMPS ARE VERY
SIMILAR SO WILL STICK WITH AN ONLY SIGHTLY COOLER METMOS GIVEN
DECENT POTENTIAL FOR WIDESPREAD BKN SKY COVER OVER THE  AREA WITH CU
RULES FROM GFS IN THE -4 TO -5 RANGE.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY

MADE A FEW WIND ADJUSTMENTS DIURNALLY FROM EARLY FRIDAY TO FRIDAY
NIGHT AS HIGH PRESSURE IS JUST TO WEST WITH SLIGHT SFC GRADIENT OVER
AREA. ALSO CURBED SKY COVER OVER NORTH DURING THIS PD.

COOLEST TEMPERATURES OF THE FORECAST STILL ON TAP FOR EARLY
SATURDAY MORNING. STRONG SFC HIGH BUILDS INTO AREA UNDER UPPER NW
FLOW/NVA AND SUBSIDENCE WITH 1000-500 MB THICKNESS VALUES IN THE
540-548DAM RANGE. ALTHOUGH COOL...THESE TEMPS ARE STILL ONLY AROUND
5 DEGREES BELOW NORMAL LOWS FOR THIS POINT IN EARLY MAY.

FOR DAYS 4-7...WEEKEND WILL BRING PATTERN CHANGE FORM GENERALLY DRY
TO MORE CHANCES FOR RAIN AND THUNDER. GFS/ECMWF BOTH SHOWING
TRANSITION  TO A SYNOPTIC PVA PATTERN FOLLOWING EASTWARD SHIFT OF
UPPER RIDGE BEGINNING MONDAY. THIS WILL BRING AN INCREASE IN CHANCES
FOR SHOWERS AND THUNDERSTORMS THROUGH THE MID PART OF THE WORK WEEK
AS CURRENT FORECAST INDICATES. NO SIGNIFICANT CHANGES TO
PRECIPITATION FORECAST BUT A FEW MINOR ADJUSTMENTS TO TEMPERATURES
MADE AND MAINTAINED POPS ON SUNDAY WITH SHORTWAVE ENERGY IN AREA PER
GFS/ECMWF.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RUSSELL
Hazardous weather outlook, May 2, 8:32 PM CST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
932 PM CDT TUE MAY 2 2006

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-031115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
932 PM CDT TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED TONIGHT WITH THE
GREATEST LIKELIHOOD OVER THE SOUTHWEST THIRD OF THE STATE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY.
IT IS TOO EARLY TO TELL WHETHER OR NOT THEY WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The Omaha radar (KOAX), 154 km away, was scanning. The volume nearest the first event began at 08:26 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Taylor

When
May 3, 2:29 AM CST
Where
Taylor County, 8 mi SW of Bedford
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.583, -94.817

Hail, Madison

When
May 3, 3:45 AM CST
Where
Madison County, Winterset
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$3,000
Reported by
NWS STORM SURVEY
Coordinates
41.333, -94.017

Hail, Appanoose

When
May 3, 5:45 AM CST
Where
Appanoose County, Unionville
Measured
1.75 in hail
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
40.817, -92.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505479, 5505480, 5505481.